North Carolina, 2007

Heavy Rain in North Carolina, August 27, 2007

August 27, 2007 · NWS ILM · 1 event in 1 county or zone

Heavy rain caused street flooding in Wilmington.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Heavy rain caused street flooding in Wilmington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 27, 2:37 PM EST, 3 minutes earlier.

Area forecast discussion, Aug 27, 2:37 PM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
337 PM EDT MON AUG 27 2007

.SYNOPSIS...
A WEAK COLD FRONT WILL MOVE VERY SLOWLY ACROSS THE AREA
THROUGH TUESDAY AND THEN DISSIPATE BY WEDNESDAY. A WEAK AREA OF HIGH
PRESSURE WILL BUILD SOUTH AND ACROSS THE AREA ON WEDNESDAY. A STRONG
COLD FRONT WILL SWEEP ACROSS THE AREA THURSDAY AFTERNOON AND
EVENING. HIGH PRESSURE WILL BUILD ACROSS THE AREA FROM THE
NORTH...BRINGING DRY AND SEASONABLE WEATHER FRIDAY THROUGH SUNDAY.

&&

.NEAR TERM /THROUGH 6 AM TUESDAY/...
CONVECTION HAS BEEN SLOW TO DEVELOP THIS AFTERNOON...PRIMARILY
BECAUSE LOW AND MID LEVEL CLOUD COVER HAS BEEN MORE TENACIOUS THAN
INITIALLY THOUGHT. AFTER LOWERING EXPECTED TEMPERATURES INTO THE
LOWER TO MID 80S...FORECAST SOUNDINGS INDICATE 500-1000 J/KG OF
MIXED-LAYER CAPE AND AROUND 1500 J/KG OF SURFACE-BASED CAPE. THIS IS
LESS UNSTABLE THAN THOUGHT THIS MORNING...BUT STILL ENOUGH FOR
SHOWERS AND THUNDERSTORMS TO DEVELOP.

THE STALLED COLD FRONT NOW LIES ALONG THE EASTERN PIEDMONT AND
WESTERN COASTAL PLAIN. SATELLITE AND RADAR IMAGERY SUGGESTS A
SURFACE LOW IS DEVELOPING IN THE FLORENCE VICINITY WITH A SPIRALING
MOTION NOTED IN CLOUDS AND RADAR ECHOES. FOR THE REMAINDER OF THE
AFTERNOON INTO THE EVENING HOURS THE BEST CHANCE FOR SHOWERS AND
STORMS WILL BE ALONG AND SOUTH OF WHERE ACTIVITY CURRENTLY LIES...IN
WHAT PASSES FOR THE WARM SECTOR OF THE DEVELOPING SURFACE LOW.
SLOW MOVEMENT OF STORMS IN THE VICINITY OF THE FRONT AND SURFACE LOW
MAY YET RESULT IN ISOLATED FLOODING WITH 2-3 INCHES OF RAIN FALLING
IN A SHORT PERIOD.

LATE THIS EVENING INTO THE OVERNIGHT PERIOD...THE BULK OF THE
ACTIVITY SHOULD SHIFT TO THE IMMEDIATE COAST AND OFFSHORE. IT SHOULD
BE NOTED THAT THE NAM IS MUCH FASTER SINKING THE MID LEVEL MOISTURE
AND TROUGH AXIS SOUTH AND EAST...AND WOULD RESULT IN A QUICKER END
TO PRECIPITATION TONIGHT. WE ARE HEDGING CLOSER TO THE SLOWER GFS
SOLUTION WITH AT CHANCES (30-50%) OF SHOWERS/STORMS CONTINUING PAST
MIDNIGHT EAST OF I-95. ALONG AND WEST OF I-95 PRECIPITATION IS
UNLIKELY AFTER MIDNIGHT. LOW TEMPERATURES IN THE 70-74 RANGE ARE
EXPECTED.

&&

.SHORT TERM /6 AM TUESDAY THROUGH WEDNESDAY NIGHT/...
NO WHOLESALE CHANGES TO OVERALL FORECAST PHILOSOPHY WITH THE
AFTERNOON PACKAGE CONCERNING THE SHORT TERM TIME FRAME. DIFFUSE
FRONT WILL REMAIN ACROSS THE AREA TUESDAY MORNING AND REMAIN A FOCUS
FOR CONVECTION. TIME HEIGHTS SHOW THE MID-LEVELS DRYING OUR
CONSIDERABLY FROM NORTH TO SOUTH DURING THE DAY TUESDAY.

INHERITED POPS HAD THE TEMPORAL TREND LAID OUT NICELY WITH HIGHEST
VALUES IN THE MORNING HOURS DECREASING THROUGHOUT THE DAY. LATEST
GUIDANCE CONTINUES THIS TREND WITH LOWER VALUES. TWEAKED POPS DOWN
SLIGHTLY THROUGH THE PERIOD.

WORTH NOTING IS THE FEATURE THE GFS IS DEVELOPING OFF CAPE FEAR LATE
TUESDAY INTO EARLY WEDNESDAY MORNING. THIS HAS BEEN DISREGARDED AS
FEEDBACK.

WEDNESDAY LOOKS TO BE NICE DAY TO HOPEFULLY DRY OUT WITH DEWPOINTS
POSSIBLY DROPPING INTO THE UPPER 60S AND MAX TEMPS IN THE MID TO
UPPER 80S UNDER WEAK HIGH PRESSURE.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
STILL LOOKING FOR A TRANSITION INTO AN EAST COAST UPPER TROF BY THE
WEEKEND.  SFC PATTERN REMAINS RATHER SLOPPY ON THURSDAY...BUT MODEL
FORECAST SOUNDINGS SHOW A LOT OF MID-LEVEL DRYING.  THIS WILL BE THE
HOTTEST AND DRIEST DAY...WITH TEMPS INTO THE MID 90S INLAND AND NO
MENTION OF PRECIP.

GFS NOW SLOWING DOWN THE FROPA...NOT PUSHING THE COLD FRONT OFF THE
COAST UNTIL ABOUT 12Z SAT.   HPC FORECAST IS FASTER AND MORE
CONVINCING WITH THE FROPA.  WILL NOT BITE ON THE DRY MEX POPS FOR
FRIDAY AND KEEP THE CHANCE IN THERE...AND CARRY IT ON INTO SATURDAY.
DRY FORECAST SUN-MON WITH TEMPS JUST BELOW CLIMO.  BELIEVE THAT THE
BUST POTENTIAL LIES IN THE FRONT BEING ABLE TO GET FARTHER SOUTH
THAN ADVERTISED...WHICH WOULD CUT INTO THE SATURDAY PRECIP POTENTIAL
AND POSSIBLY RESULT IN EVEN COOLER WEEKEND TEMPS.

&&

.AVIATION /18Z MONDAY THROUGH FRIDAY/...
CLOUD COVER HAS RETARDED THE PROCESS OF DESTABILIZATION. STILL THINK
THINGS WILL CRANK UP AN HOUR OR TWO LATER THAN FORECAST. MOST OF THE
ACTIVITY WILL BE OVER BY 00Z...HOWEVER CONVECTION TO THE SOUTH MAY
PERSIST A BIT LONGER. FRONTAL BOUNDARY WILL SAG SOUTH
OVERNIGHT...MAKING THE CEILING AND VISIBILITIES A CHALLENGE. MODELS
WANT TO KEEP FLO SOUTH OF THE FRONT...WITH LOW CEILINGS AND
VISIBILITIES. NORTHEAST FLOW NUDGES IN ALONG THE NORTHEAST COAST
AFTER 06Z. THIS COULD SCOUR OUT LOW CEILINGS AND VISIBILITIES FOR
ILM AND LBT...BUT UNCERTAIN FOR SOUTHERN TERMINALS. PREDOMINATELY
VFR CONDITIONS EXPECTED FOR TUESDAY AFTER SUNRISE...WITH ISOLATED TO
SCATTERED CONVECTION POSSIBLE OVER THE SOUTHERN PORTION OF THE CWA.

ISOLATED STORMS WEDNESDAY...MAINLY SOUTH. VFR THROUGH FRIDAY.

&&

.MARINE...
NEAR TERM /THROUGH 6 AM TUESDAY/...
PRE-FRONTAL TROUGH MOVED OFFSHORE THIS MORNING AND HAS LED TO
VARIABLE WIND DIRECTIONS FOR MOST OF THE COASTAL WATERS. DEVELOPING
SURFACE LOW PRESSURE ACROSS NORTHEAST SOUTH CAROLINA IN COMBINATION
WITH A WEAK SEABREEZE CIRCULATION WILL LEAD TO A SOUTH OR SOUTHEAST
WIND OVER THE NEXT SEVERAL HOURS WHICH SHOULD PERSIST INTO THIS
EVENING. OUTSIDE OF THUNDERSTORMS SPEEDS SHOULD REMAIN LESS THAN 10
KNOTS.

BY LATE TONIGHT THE ACTUAL COLD FRONT WILL BEGIN TO ADVANCE INTO THE
COASTAL WATERS AND WINDS WILL ACQUIRE A MORE OFFSHORE
COMPONENT...AND EVEN A NORTH-NORTHEASTERLY COMPONENT NORTH OF CAPE
FEAR. SPEEDS SHOULD REMAIN QUITE LIGHT. SEAS ARE CURRENTLY 2-3 FT
AND SHOULD REMAIN IN THIS RANGE THROUGH TUESDAY MORNING.

SHORT TERM /6 AM TUESDAY THROUGH WEDNESDAY NIGHT/...
DIFFUSE BOUNDARY WILL BE ALL BUT DISSIPATED ACROSS THE WATERS
TUESDAY MORNING AND SHOULD SEE EAST TO NORTHEAST WINDS PERSIST
THROUGH THE REMAINDER OF THE PERIOD. SPEEDS ONCE AGAIN EXPECTED TO
BE 10 KNOTS POSSIBLY INCREASING TO 10-15 KNOTS VIA 925/850MB PROGS
MOVING ACROSS THE WATERS NORTH TO SOUTH WEDNESDAY AFTERNOON. SEAS
WILL REMAIN BENIGN WITH A 2-3 FT. RANGE.

LONG TERM /THURSDAY THROUGH SATURDAY/...
RELATIVELY BENIGN CONDITIONS WILL DOMINATE THRU THE PERIOD WITH WIND
SPEEDS 15 KT OR LESS AND SEAS GENERALLY 2-3 FT.  WIND DIRECTION WILL
BE DOMINATED LARGELY BY THE SEABREEZE THU INTO FRI. LATEST GFS DOES
NOT BRING THE COLD FRONT ACROSS THE WATERS UNTIL SAT MORNING...AND
EVEN AFTER IT DOES THERE IS NOT MUCH OF A SURGE BEHIND IT.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...SHK
NEAR TERM...TRA
SHORT TERM...SHK
LONG TERM...RAS
AVIATION...HDL
Hazardous weather outlook, Aug 27, 5:07 AM EST, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
607 AM EDT MON AUG 27 2007

NCZ097-100-101-281015-
PENDER-BRUNSWICK-NEW HANOVER-
607 AM EDT MON AUG 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

MODERATE RISK OF RIP CURRENTS FOR THE EAST FACING BEACHES FROM
SURF CITY TO EAST BALD HEAD ISLAND TODAY.

SHOWERS AND THUNDERSTORMS WILL CONTAIN VERY HEAVY RAIN THROUGH
TONIGHT. RAINFALL AMOUNTS OF ONE TO TWO INCHES SHOULD BE FAIRLY
COMMON... BUT LOCALLY HIGHER AMOUNTS ARE POSSIBLE. PONDING OF
WATER IN LOW LYING AREAS IS POSSIBLE. THUNDERSTORMS WILL CONTAIN
FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-096-099-SCZ017-023-024-032>034-039-046-281015-
ROBESON-BLADEN-COLUMBUS-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
HORRY-WILLIAMSBURG-GEORGETOWN-
607 AM EDT MON AUG 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTAIN VERY HEAVY RAIN THROUGH
TONIGHT. RAINFALL AMOUNTS OF ONE TO TWO INCHES SHOULD BE FAIRLY
COMMON... BUT LOCALLY HIGHER AMOUNTS ARE POSSIBLE. PONDING OF
WATER IN LOW LYING AREAS IS POSSIBLE. THUNDERSTORMS WILL CONTAIN
FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-281015-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
607 AM EDT MON AUG 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.
VISIBILITIES WILL BE RESTRICTED TO LESS THAN 1 NM AT TIMES IN
VERY HEAVY RAIN. THUNDERSTORMS WILL CONTAIN FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RJD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, New Hanover

When
August 27, 2:40 PM EST to 3:30 PM EST
Where
New Hanover County, Wilmington
Reported by
NWS Employee
Coordinates
34.230, -77.930

Heavy rain produced street flooding along Market Street at the 1500 block. The road was briefly closed. A NWS employee reported six inches of standing water downtown.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56558.